CaltechAUTHORS
  A Caltech Library Service

Surface motion of a semi-elliptical alluvial valley for incident plane SH waves

Wong, H. L. and Trifunac, M. D. (1974) Surface motion of a semi-elliptical alluvial valley for incident plane SH waves. Bulletin of the Seismological Society of America, 64 (5). pp. 1389-1408. ISSN 0037-1106. https://resolver.caltech.edu/CaltechAUTHORS:20140915-125111071

[img]
Preview
PDF - Published Version
See Usage Policy.

832Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20140915-125111071

Abstract

By using the exact analytical solution for the two-dimensional SH-wave propagation in and around an elastic inclusion whose cross section corresponds to one half of an ellipse, we have examined those aspects of the resulting ground motion that are of special interest for earthquake engineering and strong-motion seismology. Computed amplitudes and phases of periodic ground motion display complicated wave-interference phenomena that lead to nearly-standing wave patterns, abrupt changes in the amplification of incident motions along the free surface of the alluvial valley and strong dependence of the overall motions on the incidence angle of SH waves. By comparing the amplification patterns derived from the exact model with the amplifications computed on the basis of an equivalent single-layer model excited by the vertically incident shear waves, we have demonstrated that this approximate representation may lead to meaningful results only if the wavelength of incident waves is longer than the characteristic dimension of the alluvial valley. Although simple, we expect that the model presented in this paper might explain qualitatively the vibrations of some alluvial valleys excited by SH components of strong ground motion.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://bssa.geoscienceworld.org/content/64/5/1389.abstractPublisherArticle
Additional Information:© 1974 Seismological Society of America. Manuscript received March 18, 1974. We thank P. C. Jennings and J. E. Luco for critical reading of the manuscript and some useful comments. This research was supported in part by grants from the National Science Foundation and the Earthquake Research Affiliates Program at the California Institute of Technology.
Funders:
Funding AgencyGrant Number
NSFUNSPECIFIED
Caltech Earthquake Research AffiliatesUNSPECIFIED
Issue or Number:5
Record Number:CaltechAUTHORS:20140915-125111071
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20140915-125111071
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:49713
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:15 Sep 2014 19:55
Last Modified:03 Oct 2019 07:16

Repository Staff Only: item control page